Alert archive / Florida / Small Craft Advisories in 2018
Small Craft Advisory 2, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Jan 4, 2018, 10:14 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2018, 10:14 PM EST (03:14 UTC)
- Expired
- Jan 5, 2018, 4:10 AM EST
- In force
- 6 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
985 WHUS72 KKEY 050314 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 1014 PM EST Thu Jan 4 2018 GMZ042-052-072-051000- /O.NEW.KKEY.SC.Y.0002.180105T0314Z-180105T1000Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 1014 PM EST Thu Jan 4 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT OVERNIGHT... The National Weather Service in Key West has issued a Small Craft Advisory, which is in effect until 5 AM EST Friday. * WINDS...North winds near 20 knots. * WAVES/SEAS...Seas of up to 4 feet in Hawk Channel and 7 feet in the Florida Straits, especially in the Gulf Stream. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ Futterman
1 follow-up statement
855 WHUS72 KKEY 050910 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 410 AM EST Fri Jan 5 2018 GMZ042-052-072-051015- /O.CAN.KKEY.SC.Y.0002.000000T0000Z-180105T1000Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 410 AM EST Fri Jan 5 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Key West has cancelled the Small Craft Advisory, which was in effect for the eastern portions of Hawk Channel and the Florida Straits. Be that as it may, small craft are urged to exercise caution this morning due to sustained north surface winds of 15 to 20 knots, with gusts near 25 knots. $$ BS
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 9:49 PM EST, 25 minutes earlier.
Area forecast discussion, Jan 4, 9:49 PM EST, 25 minutes before
Area Forecast Discussion National Weather Service Key West FL 949 PM EST Thu Jan 4 2018 .DISCUSSION...In the middle to upper levels(700-200 mb), latest GOES-16R satellite imagery overlaid with available model streamline analysis as of 900 pm depicts the robust long wave polar trough continuing to impact the eastern two-thirds of North America this evening, with a more zonal upper flow pattern beginningto develop across the Gulf again and right over the Florida Keys. At the surface and in the lower to middle levels(Surface-700 mb). latest marine and land surface observations and analysis as of 900 pm, detail an impressive 955 mb winter cyclone with a hurricane force wind field approaching the Bay of Fundy and Nova Scotia. This system trails a powerful cold front east of Bermuda south to across Hispaniola and into the Central Caribbean Sea. 1030-1040 mb arctic surface ridging extends from Minnesota down to the Lower Mississippi Valley. And this feature is maintaining a cold 1000-850 mb low level advection pattern down across the Eastern Gulf of Mexico and the Florida Peninsula. .CURRENTLY...As of 900 pm, skies are partly cloudy across the islands and surrounding waters. Stratocumulus and cirrus above that are the main contributors to the cloud composition this evening. Temperatures across the island are in the chilly 50s to a high of 60 here at Key West. Dewpoints range from 40 to 50 degrees. Despite the presence of the thin stratocumulus given a stealthy 6 degree C inversion from 880 to about 800 mb, the 00z sounding at Key West was quite dry with total columnar PWAT at under one half of an inch or at .48 inches. C-man stations along the Florida Reef are recording northwest winds at 15 to 20 knots with some gusts over 25 knots. .SHORT TERM...Overnight, area of stratocumulus, to the immediate west of the Lower Florida Keys, may begin to above portions of the Lower and Middle Keys. This will not stop cold air advection from lowering temperatures down towards the 50 degree mark. If anything comes out of these clouds, it will likely just be sprinkles, given the dearth of dry air indicated in both the evening and forecast soundings. Skies across the Upper Keys, which will be downwind of the Florida Peninsula, will clear out, allowing the coldest night of the winter thus far, with temperatures falling down into the middle 40s. Should not reach any wind chill advisory criteria as wind chills of 35 degrees for more than 4 hours does not appear likely. Dewpoint temperatures upstream over Central and Southern Florida dont support record low temperatures tonight either. In short, expect a chilly to cold night across the Keys, but no changes to the ongoing forecast needed on this cycle. && .MARINE...Overnight, Small Craft will still need to Exercise Caution across all waters, as northwest to north winds will surge in response to advection of cold air down the Eastern Gulf of Mexico and down the Florida Peninsula. I may put up a short period small craft advisory across the Atlantic waters adjoining the Upper Keys, as the increasingly cool and drier air may result in more wind indicated during the overnight when this chillier air reaches across Hawk Channel and the Straits out 60 nm from the Upper Keys. This is hinted in the latest hourly initialization of the HRRR, and given the magnitude of this chilly air, it may be required. If this advisory is issued, it will be a very short period, probably lasting until just before sunrise. && .AVIATION...VFR cigs possible at KEYW overnight, found aoa FL035-040. Otherwise VFR conditions will prevail at both KEYW and KMTH island terminals. Northwest to north winds will average 10-12 knots at KEYW, except 12 to 15 knots at KMTH with gusts over 20 knots. Winds should become north northeast by sunrise. && .CLIMATE...In 1918, the daily record low temperature of 46 degrees was recorded in Key West. Temperature records have been kept since 1872. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine...Futterman Aviation/Nowcasts....Futterman Upper Air/Data Collection......11/DAF/MCL Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 4, 5:34 AM EST, 16 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 534 AM EST Thu Jan 4 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-051100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 534 AM EST Thu Jan 4 2018 ...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS COASTAL WATERS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A Small Craft Advisory is in effect for all Keys coastal waters today due to sustained northwest to north surface winds near 20 knots. No hazardous weather is expected at this time for tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY No hazardous weather is expected at this time for Friday. A Small Craft Advisory may be required for the coastal waters of the Florida Straits Friday night. A Small Craft Advisory will likely be required for all Keys coastal waters Saturday through Sunday. A Small Craft Advisory will likely be required for the coastal waters of the Florida Straits Sunday night. No hazardous weather is expected at this time for Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. BS
Nearby
Small Craft Advisories in Florida, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.